Winter Storm, Western Passaic
- When
- February 6, 1:00 PM EST
- Where
- Western Passaic forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
With a marginally cold shallow air mass in place, as a low pressure system over the Ohio Valley moved northeast, a secondary low pressure system developed over the Mid Atlantic States and moved northeast across Long Island Friday afternoon, February 6th. Snow spread northeast between 4 am and 7 am on Friday, February 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
With a marginally cold shallow air mass in place, as a low pressure system over the Ohio Valley moved northeast, a secondary low pressure system developed over the Mid Atlantic States and moved northeast across Long Island Friday afternoon, February 6th. Snow spread northeast between 4 am and 7 am on Friday, February 6th. As this low moved closer to the region, warmer air aloft wrapped around this system, which caused snow to change to freezing rain. From around 2 to 4 inches of snow was followed by from 0.33 to 0.50 inches of freezing rain. Significant ice accumulations on the wet snow pack led to hazardous road conditions and many traffic accidents across the region.At Sussex Airport in Sussex County, 2 inches of snow was followed by 0.49 inches of freezing rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 6, 12:10 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1210 PM EST FRI FEB 6 2004
.DISCUSSION...UPDATED THE ZONES AND GRIDS...MAINLY FOR THE FIRST
PERIOD. PRECIP HAS CHANGED TO ALMOST ALL RAIN ALONG THE COAST...AND
FREEZING RAIN INLAND. DROPPED THE ADVISORY FOR SUFFOLK CTY, LONG
ISLAND AS TEMPS HAVE WARMED...OTHERWISE PREVIOUS ADVISORIES AND
WARNING CONTINUE. THE RAIN WILL BE HEAVY AT TIMES THIS
AFTERNOON...THE FLOOD WATCH HAS BEEN CONTINUED AND A FLOOD STATEMENT
HAS BEEN ISSUED.
&&
.MARINE...ADJUSTED WINDS AND DIRECTION FOR THIS AFTN.
&&
.PREV DISCUSSION FROM 430 AM...
SURFACE HIGH PRESSURE LOSING ITS HOLD ON THE FORECAST AREA AS IT
CONTINUES TO TRACK OFFSHORE. THE SURFACE FLOW HAS BEGUN TO SHIFT TO
THE EAST...THUS THE INITIAL STAGES OF ERODING THE SHALLOW COLD POOL
LEFT BEHIND. AN EXPANSIVE SHIELD OF PCPN...STRETCHING FROM THE
NORTHEAST TO THE CENTRAL GULF COAST REGION...WILL POSE SIGNIFICANT
PROBLEMS FOR THE FORECAST AREA TODAY. LIGHT SNOW AND FLURRIES POISED
TO MOVE INTO THE AREA DURING THE NEXT FEW HOUES...PICKING UP BY
DAYBREAK.
MODELS HAVE COME AROUND INTO BETTER AGREEMENT THIS GO AROUND THAN AT
THE SAME TIME LAST NIGHT. QPF VALUES FROM BOTH THE ETA AND GFS VERY
SIMILAR...WITH THE HIGHEST AMOUNTS FROM NYC EASTWARD ACROSS LONG
ISLAND WITH UP TO 2 INCHES. SLIGHTLY LESSER AMOUNTS TO THE NORTH AND
WEST. THE SOUTHERN BRANCH CLOSED LOW IS BEGINNING TO PHASE WITH THE
NORTHERN BRANCH ACROSS THE GREAT LAKES AT THIS TIME...ALL THE
WHILE WARM ADVECTION OMEGA/LIFT BEGINS TO MOVE INTO THE FORECAST
AREA THIS MORNING. MAIN SURFACE LOW INITIALLY BACK OVER THE OHIO
VALLEY WILL CONTINUE TO LIFT NORTHWARD TODAY...KEEPING THE FORECAST
AREA ON THE WARM SIDE OF THE STORM WITH STRONG WARM ADVECTION FIRST
6 TO 12 HOURS. THEREAFTER...A COUPLING JET STRUCTURE ALONG THE EAST
SIDE OF THE UPPER TROF...BETWEEN THE TWO BRANCHES OF THE POLAR
JET...LEADS TO CYCLOGENESIS ALONG THE LEE OF THE APPALACHIANS TODAY.
VERY STRONG LIFT ASSOCIATED WITH THIS COUPLING JET STRUCTURE MOVES
INTO THE AREA THIS AFTERNOON WITH VERY HEAVY RAINFALL WITH 1 TO 2
INCHES EXPECTED DURING THIS TIME FRAME. BEFORE THEN THOUGH...ENOUGH
COLD AIR AROUND TO SUPPORT A WINTRY MIX AT THE COAST AND ALL SNOW
INLAND. THIS WILL BE SHORT LIVED THOUGH AS AN ESE FLOW SCOURS OUT
MUCH OF THE LOW-LEVEL COLD AIR BY LATE MORNING.
WHILE PCPN CHANGES OVER TO RAIN EVERYWHERE BY 18Z...THERE APPEARS TO
BE ENOUGH SUBFREEZING AIR ACROSS THE LOWER HUDSON VALLEY FOR A
PROLONGED FREEZING RAIN EVENT. HERE...LOOKING AT SEVERAL INCHES OF
SNOW IN THE MORNING FOLLOWED BY ONE-QUARTER TO ONE-THIRD INCH OF
ICE...ESPECIALLY ALONG THE EXTREME NORTHERN TIER OF ORANGE AND
PUTNAM COUNTIES. THIS COMBINATION OF PRECIPITATION TYPES WARRANTS A
WARNING. ELSEWHERE...EXPECT 1 TO 3 INCHES OF SNOW...MIXING WITH
SLEET AND FREEZING RAIN BEFORE CHANGING TO ALL RAIN FROM MID MORNING
TO EARLY AFTERNOON. NYC AND AND LONG ISLAND WILL BE THE FIRST TO
CHANGEOVER BY MID MORNING.
PCPN ENDS SHORTLY AFTER MIDNIGHT WITH SPRINKLES LINGERING INTO
MIDDAY SAT AS A STRONG VORT IN THE SOUTHWEST FLOW MOVES THROUGH BY
18Z. CONDITIONS GRADUALLY DRY OUT WITH COLD ADVECTION ON THE
BACKSIDE OF THE STORM. TEMPERATURES RETURN TO BELOW NORMAL LEVELS
FOR SUN.
A PROGRESSIVE...BUT AMPLIFIED PATTERN CONTINUES INTO NEXT WEEK WITH
A MODERATING TREND THROUGH MID WEEK BEFORE THE NEXT SOUTHERN BRANCH
LOW PRESSURE SYSTEM IMPACTS THE AREA TUE NIGHT INTO WED. ONCE
AGAIN...DUE TO THE NATURE OF THE FLOW...COLD AIR NEVER STAYS IN
PLACE VERY LONG...MAKING A WINTRY MIX A GOOD POSSIBILITY WITH THE
NEXT EVENT.
&&
.PREV MARINE FROM 430 AM...THE CALM BEFORE THE STORM...IS STARTING
TO GIVE WAY TO THE STORM RIGHT NOW. WINDS HAVE REMAINED BELOW 10 KTS
ALL NIGHT...UNTIL THE 4 AM 44025 OBSERVATION CAME IN AT 14 KNOTS.
WINDS AND SEAS WILL CONTINUE TO INCREASE AS THE DAY PROGRESSES...AND
AS A RESULT WILL HOIST SMALL CRAFT ADVISORIES FOR ALL WATERS WITH
THIS PACKAGE. WINDS WILL BE STRONGEST THIS AFTERNOON INTO EARLY
EVENING...BEFORE BACKING OFF TONIGHT AS THE TROUGH AXIS CTRVERSES
THE WATERS. HOWEVER...WINDS TO STRENGTHEN ON THE BACKSIDE OF THE
DEPARTING LOW PRESSURE SYSTEM THIS WEEKEND AS THE PRESSURE GRADIENT
TIGHTENS BETWEEN THE AFOREMENTIONED LOW AND HIGH PRESSURE BUILDING
IN FROM THE WEST. THIS WILL KEEP WINDS AND SEAS AROUND OR JUST AOVE
SMALL CRAFT CRITERIA THROUGH THE WEEKEND.
&&
.AVIATION...-SN WILL CONTINUE TO OVERSPREAD THE REGION THROUGH THE
REMAINDER OF THE OVERNIGHT HOURS. CONDITIONS QUICKLY DROP TO IFR IN
THE SNOW...AND WILL REMAIN IFR OR LIFR THROUGH THE DAY.
PRECIPITATION TYPE...SNOW WILL CHANGE OVER TO A WINTRY MIX OF
SNOW...SLEET OR FREEZING RAIN BRIEFLY BEFORE PROGRESSING TO RAIN
THIS MORNING IN THE CITY AND NEAR THE COAST. MEANWHILE...INLAND FOR
KSWF...LOOK FOR SNOW TO LAST THROUGH THE MORNING...BEFORE CHANGING
TO FREEZING RAIN THIS AFTERNOON...AND EVENTUALLY WARMING ENOUGH TO
CHANGE TO PLAIN RAIN THIS EVENING. PRECIPITATION WILL BE HEAVIEST
DURING THE DAY TODAY INTO THIS EVENING...BEFORE TAPERING OFF TONIGHT
FROM WEST TO EAST.
&&
.HYDROLOGY...LOOKING FOR 1.5 TO 2.0 INCHES OF RAIN THE NEXT 24 HOURS
WITH ISOLATED HIGHER AMOUNTS. THIS IN CONJUNCTION WITH SNOW ON THE
GROUND SHOULD CREATE SOME URBAN FLOODING PROBLEMS. THE FLOOD WATCH
CONTINUES FOR THE SOUTHERN TIER OF ZONES.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING...NYZ067>070.
WINTER WEATHER ADVISORY...071>081.
FLOOD WATCH...NYZ071>081.
NJ...WINTER STORM WARNING...NJZ002.
WINTER WEATHER ADVISORY...NJZ003>006-011.
FLOOD WATCH...NJZ003>006-011.
CT...WINTER STORM WARNING...CTZ005>006.
WINTER WEATHER ADVISORY...CTZ007>012.
FLOOD WATCH...CTZ009>012.
MARINE...SMALL CRAFT ADVISORY...ALL WATERS...
ANZ355-353-350-338-335-330..HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 650 AM EST FRI FEB 6 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-071100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 650 AM EST FRI FEB 6 2004 .DAY ONE...TODAY AND TONIGHT... ...A WINTER STORM WARNING IS IN EFFECT FOR THE LOWER HUDSON VALLEY OF NEW YORK...WESTERN PASSAIC COUNTY OF NORTHERN NEW JERSEY...AND NORTHERN FAIRFIELD COUNTY OF CONNECTICUT.... ...A WINTER WEATHER ADVISORY AND FLOOD WATCH ARE IN EFFECT FOR THE REMAINDER OF THE TRI-STATE AREA... A STRONG STORM SYSTEM OVER THE OHIO VALLEY THIS MORNING WILL BRING A MIXED BAG OF PRECIPITATION TO THE TRI-STATE AREA THIS MORNING BEFORE CHANGING OVER TO ALL RAIN AT THE COAST AND FREEZING RAIN WELL NORTH AND WEST OF NEW YORK CITY. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED FOR LONG ISLAND...NEW YORK CITY AND COASTAL CONNECTICUT BEFORE THE CHANGEOVER...WITH AS MUCH AS 3 TO 5 INCHES ACROSS PARTS OF THE LOWER HUDSON VALLEY. WHILE MUCH OF THE AREA WILL GO OVER TO PLAIN RAIN BY MIDDAY...THE AREA UNDER THE WINTER STORM WARNING IS FORECAST TO SEE A PROLONGED PERIOD OF FREEZING RAIN THAT WILL LAST THROUGH LATE AFTERNOON OR EARLY THIS EVENING. AREAS IN THE WARNING COULD SEE BETWEEN ONE-QUARTER TO ONE-HALF INCH OF ICE ON TOP OF SEVERAL INCHES OF SNOW. IN ADDITION...A SECONDARY LOW IS EXPECTED TO DEVELOP OVER THE MIDDLE ATLANTIC STATES THIS AFTERNOON...TRACKING NORTHEAST AND INTO SOUTHERN NEW ENGLAND TONIGHT. THIS WILL RESULT IN A PROLONGED PERIOD OF RAINFALL...HEAVY AT TIMES...WITH A WIDESPREAD 1 TO 2 INCHES AND LOCALIZED AMOUNTS AS HIGH AS 3 INCHES IN THE FLOOD WATCH AREA. THIS IN CONJUNCTION WITH MELTING SNOW WILL LEAD TO URBAN AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385007.